Accidentally Took Two Lexapro Pills
In our latest question and answer, the pharmacist discusses, what can happen, and what to do if you accidentally take an extra dose of Lexapro.
I recently transitioned from Celexa (40 mg once a day) to Lexapro (20 mg once a day) for about a month. I accidentally took two 20 mg of Lexapro this morning. I feel foggy, out of it, but nothing severe. I also take Klonopin (1mg) for anxiety. Hasn't been my first time doing this but first time doing this with a new medication. Will I be okay?
Last updated Mar 03, 2022
- If you or someone you know may have accidentally taken too much Lexapro, you should contact the Poison Control Center at 1-800-222-1222, or visit their website (poison.org)
- The prescribing information for Lexapro states that overdoses up to 600mg have been reported, with no associated fatalities
- Potential side effects from taking too much Lexapro include nausea, dizziness, low pressure, and palpitations
Accidentally taking an extra dose of any medication can certainly happen, and it is important to be aware of the steps that you should take if you find yourself in this precarious situation.
First and foremost, if you ever think you took too much of a medication, I can't recommend strongly enough that you contact the Poison Control Center at 1-800-222-1222, or visit their website (Poison.org), to be evaluated.
Accidentally Overdosing With Lexapro
In the case of taking an extra dose of Lexapro (escitalopram), while you certainly may experience some negative effects (more on this below), the good news is that it has a relatively wide dosage range when it comes to safety.
In fact, the SSRI (selective serotonin reuptake inhibitor) class of medication, in general, is thought to be among the safest when it comes to the serious negative consequences of overdose.
The FDA-approved prescribing information for Lexapro discusses cases of overdose and states that no fatalities were reported in cases where 600mg doses were reported:
In clinical trials of escitalopram, there were reports of escitalopram [Lexapro] overdose, including overdoses of up to 600 mg, with no associated fatalities. During the postmarketing evaluation of escitalopram, Lexapro overdoses involving overdoses of over 1000 mg have been reported. As with other SSRIs, a fatal outcome in a patient who has taken an overdose of escitalopram has been rarely reported.
In your question, you stated the extra dose you took amounts to 40 mg, which is over the FDA-approved maximum daily dose of 20mg, but, in most situations, the adverse events you may experience will likely be mild (I'd like to note as well that there are plenty of clinical studies that utilized 40mg, which was reported to be well-tolerated).
Of course, it goes without saying that everyone's medical situation is different and you should reach out to your doctor or Poison Control (1-800-222-1222) if you are concerned or feeling any unusual symptoms.
Side Effects Of Taking Too Much Lexapro
As mentioned above, any side effects you experience will most likely be mild and would be similar to the usual side effects of the drug. This includes:
- Low blood pressure
One case study, in particular, looked at Lexapro intoxication in which an individual presented to the ER after taking 190mg. The reported symptoms in this patient were:
- Low blood pressure
The treatment utilized in this patient was gastric lavage (i.e. stomach pump/irrigation) and symptom management, and no lasting adverse effects were reported.
If you accidentally did take an extra dose of Lexapro, you may be wondering how you should approach your next scheduled dose.
For most people, you should not skip your next scheduled dose of Lexapro and take it as scheduled. However, as everyone's medical situation is different, you should check with your doctor or pharmacist first.
- Dr. Brian Staiger, PharmD
- 48245 views
Was this article helpful?
Can I take Advil Cold and Sinus if it has been 12...Jun 29, 2022
I currently take 50 mg of Zoloft/day and 5 mg of B...Jun 29, 2022